Thunderstorm Wind, Davison
- When
- June 23, 3:45 AM CST
- Where
- Davison County, Mitchell
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.717, -98.017
Thunderstorm winds caused an unknown amount of tree damage.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:58 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 AM CDT MON JUN 23 2003 SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE FOCUS OF THIS FORECAST. YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT. THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS AT BAY FOR US. THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY BACK NORTHWARD NEAR OUR SOUTHERN CWA. IN ADDITION TO THIS...A COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT UPPER TROUGH OVER THE ROCKIES. THIS SHOULD HELP PUSH PRIMARY SFC FRONT SOUTHEAST INTO THE CWA. EXPECTED PRESENCE OF THIS LARGER SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER OUR CWA THIS AFTERNOON AND OVERNIGHT. WILL MENTION CHANCE OF SEVERE IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION. WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT THIS POINT. EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS COMING NIGHT. HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND POSSIBLE DAMAGING WIND. WITH LACK OF EXCESSIVE RAINFALL OVER THE AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME TOGETHER MORE DURING THE AFTERNOON. FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE GIVEN CURRENT MODEL SOLUTIONS. FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB TEMPS IN ITS WAKE. HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND WEDNESDAY AT THIS TIME. .FSD...NONE HACKER
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT. TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER VALLEYS. AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE. DAMAGING WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. FLOODING... SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO MONDAY MORNING. AFTER THIS ACTIVITY DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE MONDAY AFTERNOON. EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF THUNDERSTORMS EARLIER IN THE DAY. HOWEVER AT THIS TIME...THERE IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA. SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO PERSIST OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO FAR SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 09:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused an unknown amount of tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366477.